MAUDE Adverse Event Report: OREGON MANUFACTURING PLANT GRANUFLO 2251 2K 2.5CA 1MG 16.5 GAL; DIALYSATE CONCENTRATE FOR HEMODIALYSIS (LIQUID OR POWDER)

OREGON MANUFACTURING PLANT GRANUFLO 2251 2K 2.5CA 1MG 16.5 GAL; DIALYSATE CONCENTRATE FOR HEMODIALYSIS (LIQUID OR POWDER)
Catalog Number 0FD2251-3B
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Hemolysis (1886)
Date of Event 06/19/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Clinical review: a temporal relationship exists between the hemodialysis treatments performed on (b)(6) 2019 using the 2008 t hemodialysis machine, fresenius bloodlines, fresenius dialyzers, granuflo acid, naturalyte 4000 bicarbonate, fresenius clic blood chamber and the patient¿s hemolysis event requiring hospital admission for blood transfusion.The clinic investigation has not successfully identified the source of the hemolysis.There is no objective evidence of any user error, non-compliance to standard operating procedure, chemical/toxic exposures, or any thermal/mechanical causes.The manufacturer¿s product analysis is pending at the time of this clinical investigation.Therefore, any concomitant fresenius products utilized cannot be excluded as a possible causal or contributory factor in the event.There have been no reported defects with any fresenius products used in relation to this event.There have not been any new reports of any additional hemolysis cases associated with use of fresenius products.The granuflo mix and bicarbonate mix tested had a normal specific gravity according to documentation on clinic logs.Moreover, it was reported there were no conductivity alarms on the 2008 t machines.Electrolyte panels of the final dialysate were also within normal limits.The patient sodium levels were normal.It appears unlikely an osmolar insult from the acid or bicarbonate occurred.The patients were not using the same size or lot of optiflux dialyzers which suggests the dialyzers did not cause the hemolysis event due to the degree of variability.There were no reported blood leaks or defects with any of the optiflux dialyzers used.All 2008 t machines passed pre-treatment and post -event functionality testing.There were no unexpected machine alarms in relation to the event.The cause of the hemolysis cannot be determined.The plant investigation is in process.A supplemental mdr will be submitted upon completion of this activity.
 
Event or Problem Description
An area technical operations manager (atom) reported that a hemodialysis patient experienced hemolysis event.Upon follow up, the hemolysis event appears to have occurred between (b)(6) 2019.The patient¿s pre-hemodialysis treatment labs were drawn on (b)(6) 2019 without any reported issues with the lab specimen.On (b)(6) 2019, the clinic manager reviewed the lab results which were drawn post hemodialysis treatment and noticed the patient had a drop in their baseline hemoglobin from 10.6 to 8.4.The patient was admitted into the hospital on (b)(6) 2019 with a hemoglobin of 6.7 and required a blood transfusion.The patient was discharged on (b)(6) 2019.Further details regarding the patient¿s hospitalization are currently unknown.Reportedly, the patient continues to receive hemodialysis treatments.The patient was reported dialyzing with a fresenius 2008t hemodialysis machine, fresenius bloodlines, fresenius dialyzers, fresenius granuflo acid (2551) 2.0 potassium/2.5 calcium, fresenius naturalyte 4000 bicarbonate, fresenius clic blood chamber and fresenius normal saline.It was reported there were no visual defects or anything unexpected with any of the fresenius products used, as well as no machine alarms, clotting events and/or dialyzer leaks in relation to the hemolysis event.It was reported there was nothing unusual in any of the hemodialysis treatments.There were no visible signs of hemolysis during any treatment such as, translucent/cherry colored blood (which is typical with hemolysis in hemodialysis) or any patient symptoms.The patient completed all their hemodialysis treatments during the timeframe without any adverse effect.Currently, the cause of the hemolysis event is unknown.The actual and companion samples of the fresenius products used between (b)(6) 2019 have been sent to the manufacturer for further investigation.
 
Additional Manufacturer Narrative
Plant investigation: the manufacturing facility did not receive the complaint sample or evaluation results confirming the complaint allegations.A review of device history record (dhr) indicates that lot 19dxgf022 catalog number 0fd2251-3b was manufactured from 04/25/2019 to 04/29/2019 and 9,552 cases were produced.Furthermore, there were no non-conformances or temporary deviation noted.The laboratory investigations xc-2019-0280, xc-2019-0282 and xc-2019-0283 were noted during the dhr review.All three laboratory investigations were related to a ccv (control check calibration verification) failure during potassium testing.Per the sop, ¿out of specification test results¿ test results generated that do not meet specific quality control criteria during or post sample analysis are not valid and will be considered as an obvious error.The conclusion of the investigations was an obvious error with a root cause of instrument system error ¿ qc failure.A review of the process controls in place showed all product analysis and inspection system requirements were met.Additionally, the information provided by the customer does not identify any deficiency in the bicarbonate used during the therapies.In conclusion, currently there is no evidence that the product contributed to the hemolysis event.The allegation cannot be confirmed, and the probable cause of this event is unknown.

Brand Name
GRANUFLO 2251 2K 2.5CA 1MG 16.5 GAL
Common Device Name
DIALYSATE CONCENTRATE FOR HEMODIALYSIS (LIQUID OR POWDER)
Manufacturer (Section D)
OREGON MANUFACTURING PLANT
750 n lallendorf road
oregon OH 43616
MDR Report Key8808258
Report Number3005162618-2019-00032
Device Sequence Number10844657
Product Code KPO
UDI-Device Identifier00840861101535
UDI-Public00840861101535
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
PMA/510(K) Number
K030497
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 08/20/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/30/2020
Device Catalogue Number0FD2251-3B
Device Lot Number19DXGF022
Was Device Available for Evaluation? No
Device Age MO
Initial Date Received by Manufacturer 06/24/2019
Supplement Date Received by Manufacturer08/12/2019
Initial Report FDA Received Date07/19/2019
Supplement Report FDA Received Date08/20/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
2008T MACHINE; FRESENIUS BLOODLINES; FRESENIUS CLIC BLOOD CHAMBER; FRESENIUS DIALYZER; FRESENIUS NATURALYTE 4000 BICARBONATE; FRESENIUS NORMAL SALINE; 2008T MACHINE; FRESENIUS BLOODLINES; FRESENIUS CLIC BLOOD CHAMBER; FRESENIUS DIALYZER; FRESENIUS NATURALYTE 4000 BICARBONATE; FRESENIUS NORMAL SALINE
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age56 YR